My 82 yr old father just had open heart surgery with 2 bypasses. He was already deaf in his right ear but left one was fine. He had double heart bypass on a Wed. Friday moring he was hearting fine they came & gave him a breathing streatment when we came back after that he said he could not hear. You have to get right in his left ear & yell he can barley hear you. The doctors say there is nothing that they can see that would cause this. Has anyone else had this problem & is it on temperary basis or perminent? They said when at rehab get a ear specialist to see him. cause their dr said no fluid so not sure.
I think they just don't want to say they messed up somewhere.
If the hearing loss started after treatment for removal of phlegm from the chest, then the ear tube could have got blocked. Ask the physiotherapist attending to your father in cardiac rehab whether he can do the following maneuver: take a deep breath and blow while pinching your nostrils shut and closing your mouth (valsalva maneuver).
Otherwise yes, it can be the side effect of using hyperbaric or high pressure oxygen, or due to particulate microemboli (small particles causing blockades of minor blood vessels, or due to blood pressure alterations during surgery. While I wouldn’t call this messing up, these are unfortunate side effects of open heart surgery. Take care!
Thank you for your reply. My father also 82 had an aortic valve replacement 1 month ago. Coming out of anesthesia he could not hear in his good ear. He lost hearing in the right ear due to an auto immune disease 10 years prior. The surgeon did permit 5 mg. of Prednisone had he had some improvement so he could hear himself talk. Currently he can't hear up to 100 decibels in the left ear, but in the previously deaf ear he can hear up to 85 decibels.
We are hoping that a stronger round of Prednisone will help him.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.